How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16287
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My dog has been taking phenobarbital

Customer Question

My dog has been taking phenobarbital for seizures for some time. I do not remember if this happened before he started medication, but he starting urinating in the kitchen area, not very often, but once in a while. Just recently, this symptom has increased to just about every night. Is this possibly a reaction to the medication? (He is a Bichlon Frize, approximately 7 years old, in good health, otherwise). Thank you, ***** *****
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.
Hello & welcome, Karen. I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
We can see urinary accidents in some dogs on Phenobarbital. This is typically linked to the drug increasing their thirst. This in turn leads to their bladder filling more quickly then they can react properly.
That said, if he has been on the medication for a while but we are seeing this increase in frequency now, then we do need to be wary of another issue being present. Specifically, if he did have any lapse in kidney, liver (a big concern if he is on this medication), or heart function then this could be a result. As well, we can see increased urinary accidents related to metabolic diseases (ie diabetes, Cushing's, Addison's disease, etc).
Therefore, with this all in mind, we do need to tread with care. In this case, it'd be ideal to collect a urine sample for his vet to check. This can be tested to make sure the urine is as concentrated as it should be and that there are no signs of glucose (a hint of diabetes) present. Otherwise, if there is any concern about his liver function (since the medication does get metabolized by the liver), then having bloods checked to assess that +/- his phenobarbital would be ideal to make sure this isn't playing a role in what we are seeing and allow us to pinpoint and address the issue triggering this for your lad.
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best, *****
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Related Dog Veterinary Questions